Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 16, 2021Arthur County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 16, 2021, 11:10 PM MDT for Arthur County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 11:10 PM MDT (05:10 UTC)
Expired
Jul 17, 2021, 12:15 AM MDT
In force
65 min
Issued by
NWS North Platte, NE

County Arthur County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS83 KLBF 170510
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1110 PM MDT Fri Jul 16 2021
 
NEZ022-023-035-170615-
Grant NE-Arthur NE-Garden NE-
1110 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 1215 AM
MDT...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ashby, or 24 miles northwest of Arthur, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Swede Lake, Velma, Jensen Lake, Green Lake and
Bourquim Hill.

This includes Highway 61 between mile markers 127 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 10217 4195 10199 4176 10149 4148 10185
TIME...MOT...LOC 0510Z 319DEG 20KT 4184 10202 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:55 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 10:55 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1155 PM CDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 325 PM CDT Fri Jul 16 2021

The upper atmosphere is characterized by a building ridge across the
northern Rockies and northern Plains as an upper low approaches the
BC coast. A long wave trough is weakening across the midwest as
it progresses eastward. This puts western and north central NE in
northwesterly flow aloft with embedded PV anomalies rounding the
ridge from eastern OR and another in southern MT. At the surface
high pressure also moving east across the Midwest with pressures
lowering across the northern High Plains in response to the
building ridge aloft.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 325 PM CDT Fri Jul 16 2021

The resultant low level flow from the pattern mentioned above is
southerly with low level moisture advecting northward through the
High Plains. This sets up a theta-E gradient across the Panhandle
and an axis of instability in the eastern areas adjacent to that.
A fairly homogeneous low level flow intersecting the gradient
suggests only meager low level forcing for ascent to promote
thunderstorm development though this will be one area of concern.
Better deep layer forcing will exist ahead of southeastward
progressing mid level disturbances rounding the ridge in favored
upslope areas of the southeastern Black Hills and possibly in
northeast CO with a developing DCVZ. CAMs all seem to develop CI
in southwest SD and move it southeast into the best potential
buoyancy axis and thetaE ridge into western NE. More uncertainty
exists in development along the aforementioned gradient in the
Panhandle, although the pesky low stratus may enhance circulation
along it via differential heating influence. Some uncertainty also
exists with development in northeast CO and CAMs struggle to
maintain convection as it moves east. Ultimately the upgraded
slight risk in the northwestern portion of the forecast area is
appropriate for this scenario with marginal elsewhere in the west
due to low confidence on coverage. For any storms that do develop,
believe enough buoyancy exists in the hail growth zone early on
in the storms' lifetime to promote large hail, and with dry low
levels further west damaging winds will be the better bet on
severe potential. Deep layer shear will also be favorable for
organization and storms should stay discrete for a time before
storm interaction and cold pools congeal into a cluster or two.
Also believe with PWs approaching an inch or better some heavy
rain will be a possibility. Storms will have potential to grow
upscale through the late afternoon evening but uncertain how far
southeast they will hold together with warming mid level temps.

A similar setup looks to be in place Saturday afternoon/eve as the
upper ridge axis remains in place and south-southeasterly flow
continues to advect low level moisture into the area. In fact
instability looks better for Saturday and with a broad thetaE
gradient indicated in the Panhandle believe that CI will again be
favored along the higher terrain in southeast WY and the Black
Hills. Buoyancy in the hail growth zone does appear slightly better
Saturday afternoon as well and expect at least marginal chances for
large hail and severe wind tomorrow as well.

Low temps tonight and Saturday night will hover around average for
this time of year in the low to mid 60s. Highs Saturday will be
warmest in the north closer to the anomalous upper building ridge in
the northern Plains.

.LONG TERM...(Sunday through Friday)
Issued at 325 PM CDT Fri Jul 16 2021

Despite a high wave number and progressive northern stream energy
the upper pattern across the central CONUS will be rather
stagnant through the remainder of the weekend into next week. The
upper ridge axis will remain across the Rockies into central
Canada in fairly amplified flow, with the ridge strength
fluctuating through the week. The end result will be gradually
warming and temps and a trend toward less favorable chances for
precipitation and this is shows in ensemble clustering as well.

The center of the upper high expands eastward through the week which
will promote large scale descent as well as warming temps aloft and
weakening deep layer shear, all of which favor little to no precip.

The best chances for storms will be Sunday into early Monday prior
to the ridge intensifying over western NE. A fairly significant
upper PV anomaly is expected to drop southward from the northern
Plains in difluent flow aloft and still favorable low level
moisture and deep layer shear which should promote an organized
area of convection, especially across portions of north central
into central NE. Beyond Monday precip chances look very low.

Again...temperatures will gradually warm through the period with
warmest temps in the north, but most areas in the mid to upper 90s
by the end of the week. However, with low level moisture lessening
under the ridge axis somewhat, heat index values look to remain
below advisory levels for now

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1149 PM CDT Fri Jul 16 2021

Main aviation concerns in the period revolve around ongoing
thunderstorms early Saturday morning and the potential for another
round later today.

Regarding ongoing activity...Expect the storm outflow boundary to
move through LBF prior to the new period beginning. Winds are then
expected to return to more easterly and gradually southeasterly
towards sunrise on Saturday. Rain is lower confidence in arrival
and duration at the terminal. For now, have -TSRA ending prior to
17/08z with later amendments possible. For VTN...expect light rain
to linger around the terminal for 17/06-07z with the potential for
strong winds in the wake of the stratiform precipitation. Beyond
that, expecting fairly benign weather with mainly VFR conditions
forecast.

Regarding the second round of thunderstorms...expecting storms to
fire off the higher elevation and track east for the late
afternoon and evening Saturday. Timing is low-confidence for now
so have excluded mention for now with the prospect of arriving
after the end of the period. Later forecasts may need to include
mention before 18/06z as confidence increases.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...NMJ
Hazardous weather outlook, Jul 16, 2:20 PM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Jul 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for severe thunderstorms tonight, mainly across
the Panhandle and western Sandhills. The hazards with the
strongest storms are damaging winds and large hail. Locally heavy
rainfall is possible as well.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible again Saturday night and into the day
Sunday. At this time, the threat looks to be isolated large hail
and strong winds. This system will again present the chance for
locally heavy rainfall. The severity looks to diminish through the
morning Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 16, 9:42 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
942 PM MDT Fri Jul 16 2021

NEZ004-094-170415-
Sheridan NE-Western Cherry NE-
942 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1015 PM MDT...

At 942 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to 21 miles south of Gordon.
Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Gordon, Clinton, Billys Lake, Morgan Lake, Lone Butte, Highway 27
crossing the Niobrara River, Rock Hill and Intersection of Highway 27
and Mills Road.

This includes Highway 20 between mile markers 95 and 113.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4286 10208 4235 10178 4245 10223 4278 10243
TIME...MOT...LOC 0342Z 288DEG 21KT 4276 10238 4250 10220

CDC
Special weather statement, Jul 16, 10:11 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1111 PM CDT Fri Jul 16 2021

NEZ005-006-008-024>026-036>038-059-094-170515-
Brown NE-Hooker NE-Eastern Cherry NE-Custer NE-McPherson NE-
Keya Paha NE-Western Cherry NE-Thomas NE-Blaine NE-Lincoln NE-
Logan NE-
1111 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...EASTERN
HOOKER...BROWN...NORTHEASTERN LINCOLN...LOGAN...EASTERN MCPHERSON...
NORTHWESTERN CUSTER...WESTERN BLAINE...THOMAS AND WESTERN KEYA PAHA
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

At 1110 PM CDT/1010 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Norden
to 10 miles north of Tryon. Movement was southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Stapleton, Thedford, Tryon, Long Pine, Dunning, Halsey,
Johnstown, Seneca, Gandy, Purdum, Brownlee, Ringgold, Elsmere, Keith,
Logan, Wood Lake, Hofeld Lake, Highway 83 crossing The Dismal River
and Raven.

This includes the following highways...
 Highway 183 between mile markers 194 and 201.
 Highway 20 between mile markers 210 and 250.
 Highway 2 between mile markers 191 and 242.
 Highway 92 between mile markers 205 and 242.
 Highway 97 between mile markers 24 and 26, and between mile markers
33 and 54.
 Highway 83 between mile markers 92 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.

LAT...LON 4230 9971 4107 10055 4177 10112 4288 10031
      4263 9970
TIME...MOT...LOC 0410Z 329DEG 34KT 4277 10020 4171 10088

CDC
Special weather statement, Jul 16, 10:14 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
1114 PM CDT Fri Jul 16 2021

NEZ022>024-035-036-057-059-170515-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Garden NE-Lincoln NE-
Keith NE-
1114 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHERN GRANT...
KEITH...SOUTHWESTERN HOOKER...NORTHWESTERN LINCOLN...EASTERN GARDEN
AND MCPHERSON COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

At 1113 PM CDT/1013 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Tryon to
13 miles east of Arthur to 6 miles east of Crescent Lake. Movement
was southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Ogallala, Arthur, Sutherland, Hershey, Paxton,
Lewellen, Kingsley Dam, Roscoe, Keystone, Sarben, Lemoyne,
Sutherland Reservoir, Keith, Ruthon, Haythorn Lake, Rackett, Lena
and Coker.

This includes the following highways...
 Highway 61 between mile markers 89 and 147.
 Highway 92 between mile markers 115 and 204.
 Highway 97 between mile markers 1 and 22, and near mile marker 32.
 Interstate 80 in Nebraska between mile markers 133 and 186.
 Highway 83 between mile markers 78 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4108 10055 4101 10116 4126 10218 4199 10241
      4177 10113
TIME...MOT...LOC 0413Z 337DEG 37KT 4167 10091 4154 10144 4175 10228

CDC
Special weather statement, Jul 16, 10:15 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
1015 PM MDT Fri Jul 16 2021

NEZ004-094-170515-
Sheridan NE-Western Cherry NE-
1015 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 1115 PM MDT...

At 1015 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Gordon, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Morgan Lake and Highway 27 crossing the Niobrara River.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4261 10232 4272 10227 4266 10177 4236 10193
TIME...MOT...LOC 0415Z 290DEG 11KT 4264 10220

CDC
Special weather statement, Jul 16, 10:26 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
1026 PM MDT Fri Jul 16 2021

NEZ004-022-023-094-170515-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
1026 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 1115 PM MDT...

At 1026 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 27 miles east of Alliance, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ellsworth, Finnegan Lake, Dominick Lake, Watson Lake, Bingham and
Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 4.
 Highway 2 between mile markers 111 and 134.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4204 10243 4223 10239 4218 10193 4193 10200
TIME...MOT...LOC 0426Z 284DEG 14KT 4213 10233

CDC
Special weather statement, Jul 16, 11:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1110 PM MDT Fri Jul 16 2021

NEZ022-023-035-170615-
Grant NE-Arthur NE-Garden NE-
1110 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 1215 AM
MDT...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ashby, or 24 miles northwest of Arthur, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sand Puddin Lake, Swede Lake, Velma, Jensen Lake, Green Lake and
Bourquim Hill.

This includes Highway 61 between mile markers 127 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 10217 4195 10199 4176 10149 4148 10185
TIME...MOT...LOC 0510Z 319DEG 20KT 4184 10202

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:46 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan59 min
Jul 16, 7:13 PM MDTSevere Thunderstorm WarningLBFSheridan32 min
Jul 16, 7:42 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 16, 8:29 PM MDTSpecial Weather StatementLBFCherry46 min
Jul 16, 8:44 PM MDTSpecial Weather StatementLBFSheridan31 min
Jul 16, 9:13 PM MDTSpecial Weather StatementLBFCherry62 min
Jul 16, 9:15 PM MDTSpecial Weather StatementLBFArthur, Grant, Hooker60 min
Jul 16, 9:42 PM MDTSpecial Weather StatementLBFSheridan33 min
Jul 16, 10:11 PM MDTSpecial Weather StatementLBFBlaine, Brown, Logan, Thomas64 min
Jul 16, 10:14 PM MDTSpecial Weather StatementLBFArthur, Keith, McPherson61 min
Jul 16, 10:15 PM MDTSpecial Weather StatementLBFSheridan60 min
Jul 16, 10:26 PM MDTSpecial Weather StatementLBFGrant49 min
Jul 16, 11:12 PM MDTSpecial Weather StatementLBFBlaine63 min
Jul 16, 11:31 PM MDTSpecial Weather StatementLBFLincoln44 min
Jul 17, 12:07 AM MDTSpecial Weather StatementLBFCuster, Loup38 min
Jul 17, 12:12 AM MDTSpecial Weather StatementLBFLincoln63 min
Jul 17, 12:15 AM MDTSpecial Weather StatementLBFArthur45 min
Jul 17, 1:11 AM MDTSpecial Weather StatementLBFFrontier64 min
Jul 17, 1:13 AM MDTSpecial Weather StatementLBFGarfield, Wheeler62 min
Jul 17, 1:55 AM MDTAreal Flood AdvisoryLBFFrontier58 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.